Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Columbia, SC

May 14, 2006Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 7:14 PM EDT for Barnwell County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 7:14 PM EDT (23:14 UTC)
Expired
May 14, 2006, 8:15 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 142316
SVRCAE
SCC011-150015-
/O.NEW.KCAE.SV.W.0089.060514T2314Z-060515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS IN THE SAVANNAH RIVER SITE WEST OF SNELLINGS.
  MOVEMENT WAS EAST EAST AT 45 MPH.
 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SNELLINGS
  BARNWELL

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3321 8179 3310 8164 3315 8152 3311 8136
      3312 8122 3340 8122

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:38 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 14, 2:38 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT SUN MAY 14 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION
SUPPORTS CONTINUED POPS THIS EVENING. GULF MOISTURE IS CUT OFF AND
BELIEVE THIS WILL CONTINUE TO HELP KEEP COVERAGE LIMITED.
ALSO...FARTHER DRYING SHOULD HAVE OCCURRED BEHIND A LEAD H5
SHORTWAVE TROUGH. THE THUNDERSTORMS THAT DO DEVELOP COULD BE SEVERE
BECAUSE OF STRONG SHEAR AND COLD TEMPERATURES ALOFT WITH H85 WIND
NEAR 40 KNOTS AND H5 TEMPERATURES NEAR -17. THE MAIN THREAT IS
PROBABLY HAIL BECAUSE EXPECT SURFACE-BASED INSTABILITY WILL REMAIN
WEAK. THE PREVIOUS CONVECTION AND CLOUDINESS DURING THE AFTERNOON
SHOULD HELP LIMIT THE SURFACE-BASED INSTABILITY. EXPECT LESS
COVERAGE LATE TONIGHT BECAUSE OF DIURNAL COOLING AND BOTH THE NAM
AND GFS SHOW WEAK H85 COLD ADVECTION.

THE MODELS KEEP THE FRONT OR TROUGH IN THE FORECAST AREA MONDAY
THROUGH TUESDAY. MID-LEVEL TEMPERATURES REMAIN COLD WITH A SERIES OF
SHORTWAVE TROUGHS ROTATING AROUND THE LOW. HOWEVER...MOISTURE
APPEARS LIMITED WITH WEAK H85 COLD ADVECTION DURING MUCH OF THE
PERIOD. PLAN TO USE THE CHANCE OR SLIGHT CHANCE MAV POPS.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
MOISTURE APPEARS LIMITED DURING MOST OF THE EXTENDED PERIOD WITH LOW
PRESSURE CENTERED WELL NORTHEAST OF THE REGION AND RIDGING SOUTH AND
WEST. HOWEVER...THE GFS SHOWS A COLD FRONT MOVING INTO THE AREA
SUNDAY.
&&

.AVIATION...
SCATTERED STRONG STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS AS COLD FRONT APPROACHES FROM THE WEST. SURFACE WINDS
SW 10-20 KT BUT WIND GUSTS TO 55 KNOTS AND LARGE HAIL POSSIBLE IN
VICINITY OF THUNDERSTORMS. CIGS 2500-4000 FT AT TIMES. EXPECT
IMPROVING CONDITIONS 01Z-04Z MONDAY AFTER THE FRONT PASSES TO THE
EAST OF THE AREA. SCT-BKN CLOUDS AROUND 4000 FT THROUGH 12Z MONDAY
MORNING WITH WEST WINDS 4-8 KT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
GA...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
&&

05/05/22
Hazardous weather outlook, May 14, 4:05 AM EDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
405 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 14, 6:50 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT SUN MAY 14 2006

SCZ018-025>028-030-031-035>038-041-GAZ040-063>065-077-150050-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CLARENDON-COLUMBIA-EDGEFIELD
-LEXINGTON-LINCOLN-MCCORMICK-MCDUFFIE-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...COLUMBIA...LEXINGTON
...ORANGEBURG...SUMTER...
650 PM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MARCH EASTWARD
ACROSS THE AREA. SOME OF THE STORMS HAVE HAD A HISTORY OF PRODUCING
PENNY SIZE HAIL OR LARGER OVER THE PAST COUPLE OF HOURS. THE
STRONGEST STORMS WILL BE MAINLY SOUTH OF A LINE FROM AUGUSTA TO
COLUMBIA TO SUMTER. THESE STORMS MAY ALSO PRODUCE WIND GUSTS TO 60
MPH AND LOCALLY HEAVY RAIN. THE STORMS WILL PERSIST THROUGH 8 PM
THIS EVENING.

SCZ015-016-020>022-029-150050-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-NEWBERRY-
INCLUDING THE CITIES OF BISHOPVILLE...NEWBERRY...
650 PM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MARCH EASTWARD
ACROSS THE AREA. SOME OF THE STORMS HAVE HAD A HISTORY OF PRODUCING
PENNY SIZE HAIL OR LARGER OVER THE PAST COUPLE OF HOURS. THESE
STORMS MAY ALSO PRODUCE WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN.
THE STORMS WILL PERSIST THROUGH 8 PM THIS EVENING.

BC
Local storm report, May 14, 6:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 SW JOHNSTON           33.79N 81.85W
05/14/2006  E1.75 INCH       EDGEFIELD          SC   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZE HAIL THAT COVERED THE
            GROUND IN THE BOUKNIGHT COMMUNITY.

0517 PM     HAIL             RIDGE SPRING            33.85N 81.66W
05/14/2006  E1.00 INCH       SALUDA             SC   EMERGENCY MNGR

            COUNTY EMA REPORTED NICKEL TO QUARTER SIZE HAIL THAT
            COVERED THE GROUND.

0519 PM     HAIL             MONETTA                 33.85N 81.61W
05/14/2006  E1.25 INCH       SALUDA             SC   POST OFFICE

            PUBLIC REPORTED QUARTER TO HALF-DOLLAR SIZE HAIL.

&&

VAUGHAN
Local storm report, May 14, 6:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             BISHOPVILLE             34.22N 80.25W
05/14/2006  E0.88 INCH       LEE                SC   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED DIME TO NICKEL SIZE HAIL.

0505 PM     HAIL             JOHNSTON                33.83N 81.81W
05/14/2006  E0.88 INCH       EDGEFIELD          SC   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED NICKEL SIZE HAIL THAT COVERED THE
            GROUND.

0527 PM     HAIL             LEESVILLE               33.92N 81.51W
05/14/2006  E0.88 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL.

&&

VAUGHAN
Local storm report, May 14, 7:02 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 W WAYNESBORO         33.09N 82.22W
05/14/2006  E1.00 INCH       BURKE              GA   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL IN GOUGH
            COMMUNITY.

0530 PM     HAIL             BATESBURG               33.91N 81.55W
05/14/2006  E1.25 INCH       SALUDA             SC   PUBLIC

            PUBLIC REPORTED HALF DOLLAR SIZE HAIL THAT COVERED THE
            GROUND.

0540 PM     HAIL             GILBERT                 33.92N 81.39W
05/14/2006  E1.00 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL THAT COVERED THE GROUND
            WITH STRONG WINDS.

&&

VAUGHAN
Local storm report, May 14, 7:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WAYNESBORO              33.09N 82.01W
05/14/2006  E1.00 INCH       BURKE              GA   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL.

0540 PM     HAIL             GILBERT                 33.92N 81.39W
05/14/2006  E1.00 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL THAT COVERED THE
            GROUND.

0543 PM     HAIL             1 W LEXINGTON           33.99N 81.25W
05/14/2006  E0.88 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL JUST WEST OF LEXINGTON.

&&

VAUGHAN
Local storm report, May 14, 7:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 NNE LEXINGTON         34.04N 81.20W
05/14/2006  E1.00 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL...STRONG WINDS WITH
            SOME SMALL LIMBS DOWN NEAR THE LAKE MURRAY DAM.

0550 PM     HAIL             2 NE LEXINGTON          34.01N 81.20W
05/14/2006  E0.88 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED NICKEL SIZE HAIL.

0555 PM     HAIL             IRMO                    34.09N 81.19W
05/14/2006  E1.00 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL THAT COVERED THE
            GROUND.

0555 PM     HAIL             1 SE IRMO               34.08N 81.18W
05/14/2006  E1.75 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED GOLF BALL SIZE HAIL COVERING THE
            GROUND AND STRIPPING THE LEAVES FROM TREES.

0550 PM     HAIL             2 SE IRMO               34.07N 81.16W
05/14/2006  E0.88 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL.

0552 PM     HAIL             2 S IRMO                34.06N 81.19W
05/14/2006  E1.00 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL THAT COVERED THE
            GROUND.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:37 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr
May 14, 6:42 AM EDTSevere Thunderstorm WarningCAEEdgefield33 min
May 14, 7:02 AM EDTSevere Thunderstorm WarningCAEAiken43 min
May 14, 7:55 AM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
May 14, 12:36 PM EDTSevere Thunderstorm WarningCAELancaster54 min
May 14, 1:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw75 min
May 14, 3:16 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 14, 3:46 PM EDTSevere Thunderstorm WarningCAEFairfield44 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningCAELexington38 min
May 14, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster59 min
May 14, 4:27 PM EDTSevere Thunderstorm WarningCAERichland32 min
May 14, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield59 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw41 min
May 14, 4:50 PM EDTSevere Thunderstorm WarningCAEEdgefield40 min
May 14, 5:08 PM EDTSevere Thunderstorm WarningCAELee31 min
May 14, 5:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
May 14, 5:21 PM EDTSevere Thunderstorm WarningCAESaluda24 min
May 14, 5:32 PM EDTSevere Thunderstorm WarningCAELexington58 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningCAERichland61 min
May 14, 6:16 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
May 14, 6:32 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
May 14, 6:47 PM EDTSevere Thunderstorm WarningCAEClarendon43 min
May 14, 6:59 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
May 14, 7:31 PM EDTTornado WarningCAEClarendon18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.